OR WAIT null SECS
Armand Butera is the assistant editor for HCPLive. He attended Fairleigh Dickinson University and graduated with a degree in communications with a concentration in journalism. Prior to graduating, Armand worked as the editor-in-chief of his college newspaper and a radio host for WFDU. He went on to work as a copywriter, freelancer, and human resources assistant before joining HCPLive. In his spare time, he enjoys reading, writing, traveling with his companion and spinning vinyl records. Email him at email@example.com.
A new investigation, which included the largest AGEP study cohort, concluded that the disease was also typically triggered by antimicrobials.
A new investigation from Boston into acute generalized exanthematous pustulosis (AGEP) found that the disease might be associated with systematic complications in a minority of patients, though it was resolved with symptomatic treatment.
Acute generalized exanthematous pustulosis is often characterized by the onset of pustular eruptions across the body in addition to a fever.
For their study, investigators led by Andrew Creadore, MD, Department of Dermatology, Brigham and Women’s Hospital, Massachusetts, set out to describe the clinical characteristics, disease course, and outcomes of a heterogeneous groups of patients with AGEP across the United States.
Investigators conducted a retrospective review of a case series of patients from January 1, 2000, through July 31, 2020.
Utilizing 10 academic health systems in the US, Creadore and colleagues evaluated a total of 340 cases, all of which were scored retrospectively using the EuroSCAR scoring system.
Patients with a score corresponding to probably or definite AGEP and were 18 years or older were included in the study.
A majority of the 340 patients were women (62.9%), White (60.6%), and non-Hispanic (70.3%), with a mean age of 57.8 years.
The main outcomes and measures of the study related to patient demographic characteristics, clinical course, suspected causative agent, treatment, and short- and long-term outcomes.
Creadore and investigators observed that in their case series evaluation of 340 patients with AGEP, fever, neutrophilia, eosinophilia, and hypocalcemia were among the most common physical examination and laboratory findings.
Regarding fever, a total of 154 of 310 patients (49.7%) had a temperature that was greater than or equal to 38.0 °C that lasted for a median of 2 days.
Of a total of 309 patients, 263 (85.1%) had developed absolute neutrophilia, with 161 patients (52.1%) developing either absolute or relative eosinophilia.
Of the suspected causes of AGEP, investigators noted that medications (85.6%), intravenous contrast agents (2.1%), and infections (0.9%) were among the most common. A total of 11.5% of AGEP cases were of unknown causes.
Regarding AGEP causes by medications, 151 cases were linked to a single medication, with 63 cases (41.7%) relating to β-lactam antimicrobials, while 51 (33.8%) were non–β-lactam antimicrobials, 9 (6.0%) were anticonvulsants, and 5 (3.3%) were calcium channel blockers.
The time from medication initiation to AGEP start date was typically 3 says, with 25 of 298 patients having experienced acute elevation of aspartate aminotransferase and alanine aminotransferase levels with a peak at 6 days.
Additionally, 25 of 319 patients (7.8%) experienced acute kidney insufficiency, with a median peak of creatine level observed 4 days after the AGEP start date.
Finally, treatment options included topical corticosteroids (81.5), systemic corticosteroids (32.1%), cyclosporine (2.9%), or supportive care only (10.6%).
The study, which included the largest known study cohort to date, suggested that AGEP onset was acute while also typically being triggered by recent exposure to an antimicrobial.
“(AGEP) may be associated with liver or kidney complications in a minority of patients, and that discontinuation of the triggering treatment may lead to improvement or resolution,” the team wrote.
The study, “Clinical Characteristics, Disease Course, and Outcomes of Patients With Acute Generalized Exanthematous Pustulosis in the US,” was published online in JAMA Dermatology.